Updates in the Treatment of Chronic GVHD - Episode 5

Case 1: Treating a Patient With Acute GVHD

A panel of clinicians review the case of a patient with acute graft-vs-host disease and share how they typically approach similar scenarios.

Parameswaran Hari, MD, MRCP: Let’s go to the first case. This is a 51-year-old man who underwent myeloablative conditioning for AML [acute myeloid leukemia] and had a matched unrelated donor transplant. GVHD [graft-vs-host disease] prophylaxis was tacrolimus and methotrexate. The donor was a 40-year-old CMV [cytomegalovirus]–seropositive woman with 2 children. The patient had an uncomplicated initial transplant course, and then grafted by day 18. Now it’s day 24, and the patient has developed a maculopapular rash on his face, chest, arms, shoulders, and back. He’s also had diarrhea 4 times a day for the past 3 days. We don’t know the volume of this diarrhea, but it clearly looks like he has a skin rash and GI [gastrointestinal] symptoms.

The audience question is, how would you confirm that this patient has acute graft-vs-host disease? A) skin biopsy; B) gastrointestinal biopsy, I’m guessing a colonoscopy or a sigmoidoscopy; C) imaging studies; or D) liver function test? We’ll go ahead and discuss. Joyce, what would be the next step?

Joyce Neumann, PhD, APRN, AOCN, BMTCN, FAAN: We’d try to clarify some of the factors that are listed here. According to our scoring guidelines, the skin involvement would be about 58%. The face is involved, and not the whole head, so we’d look at that. And then with the GI tract, you mentioned that we don’t have the volume, but we have a number of stools per day. Given that, it’s really a stage 1.

We’d do a skin biopsy. It’s the most readily available, and we do that. The APPs, advanced practice providers, do the skin biopsies in the clinic all the time, as well as inpatient in our area. For our purposes, we’d do the skin biopsy. A GI biopsy can certainly also be done, but that might be after we get some cultures or check for other reasons why the patient may have some diarrhea, such as C diff [Clostridioides difficile]. Are there some viral or other etiologies creating that? It could be refeeding diarrhea 24 days after transplant. We could certainly do that. If that was the only site, then we’d advocate doing a GI biopsy, but at first we’d do skin.

Parameswaran Hari, MD, MRCP: Thank you. Our audience said the same thing. Let me go to Yi-Bin. How would you treat this patient? Let’s assume the patient has a moderate volume of diarrhea and fairly significant skin rash. We don’t have the exact percentages, but the face, chest, arms, shoulders, and back are involved, so that’s definitely more than 25% of the skin involved. This question goes to the audience and then we’ll discuss this. The options are: A) topical steroids plus loperamide; B) oral steroid, 1 mg/kg per day of prednisone; C) oral steroid, 2 mg/kg per day of prednisone; or D) none of the above? The majority of the audience has chosen 1 mg/kg per day of prednisone. We have some people choosing 2 mg/kg, too. We have about 60% choosing 1 mg/kg and 40% choosing 2 mg/kg. Yi-Bin, what would you do? We don’t have all the details.

Yi-Bin Chen, MD: I might choose none of the above, but I have a caveat first. It gets back to the point that Joyce made: How bad do you think the GI symptoms are? You have to figure out for yourself if there’s lower GI GVHD or not. You can’t tell from just this description, you’ve got to see the patient. You can use different questions. You can look at the albumin and try to make all these things. If we really think the patient has lower GI GVHD, they’re getting admitted inpatient and we’re doing a GI biopsy to figure that out and rule out other things, like specifically CMV, and do the infectious work-up that Joyce mentioned.

If they have lower GI disease and I think it’s of a certain severity, which we‘ll get when we measure their diarrhea in-house, then I’m giving IV [intravenous] steroids. Because if they have significant GI disease, I worry about absorption and bioavailability of the oral steroids. I’d give them IV methylprednisolone at 2 mg/kg per day. If I’m not concerned about the GI disease and the 4 bowel movements aren’t a lot of volume and there’s another reason for that, and we ultimately think they don’t have a lot of lower GI disease and it’s just skin, then it’s obviously a cutaneous disease. At MGH [Massachusetts General Hospital], we’d give 1 mg/kg of prednisone a day for that patient. If I’m admitting them, they’re getting IV methylprednisolone at 2 mg/kg. If they’re an outpatient, that means that I don’t think they have really bad GI disease, and they’re getting 1 mg/kg per day of prednisone.

Parameswaran Hari, MD, MRCP: I completely agree. We don’t have enough data on this patient, and we obviously need to rule out other causes of diarrhea, on top of the skin. But assuming it’s day 24 and this patient has had 2 organs involved with acute GVHD, it’s something that would cause most of us to admit and treat with intravenous steroids.

Transcript edited for clarity.